High Dose Citalopram Poses No Risk To Heart, Despite FDA Warnings
May 4, 2013
April Flowers for redOrbit.com – Your Universe Online
A new study from the Ann Arbor Veterans Health Administration (VA) Healthcare System and the University of Michigan reveals the US Food and Drug Administration’s (FDA) warning that high doses of citalopram, also known as Celexa, can cause potentially serious abnormal heart rhythms might be doing more harm than good.
The FDA attached a warning to the antidepressant in 2011, based on data linking higher doses of the drug to potentially fatal abnormal changes in the electrical activity of the heart. The new study, published online in the American Journal of Psychiatry, found no increased risk for abnormal heart rhythms or death in patients who took daily doses of more than 40 milligrams before or after the warning took effect, calling the FDA’s warning into question.
Doctors have begun to limit citalopram prescriptions since the warning, despite the fact higher doses can offer relief to some high-risk depression patients.
“Our findings raise questions about the continued legitimacy of the FDA warning and provide support for the question of whether the warning will do more harm than good,” says Kara Zivin, PhD, assistant professor of psychiatry at U-M and research investigator at the VA Center for Clinical Management Research (CCMR).
Helen Kales, MD, associate professor of psychiatry, research investigator at CCMR added, “For some patients, a dosage higher than 40 milligrams per day can be very beneficial. Unfortunately the FDA’s warning may have made attaining such a prescription more difficult.”
In the largest analysis to date of outcomes related to citalopram use, the research team analyzed data from more than 600,000 VA patients who received citalopram prescriptions between 2004 and 2009. Patient outcomes for over 300,000 patients who were prescribed a similar antidepressant, sertraline, were also examined. Sertraline does not have an FDA warning.
The study found no elevated risks of ventricular arrhythmia or death related to higher dosages of citalopram. Instead, they found higher dosages were related to fewer adverse outcomes than lower dosages. This trend was also found in the comparison drug, sertraline, which is prescribed without a warning.
Further research into the possible link between citalopram and cardiac risks is necessary, according to Zivin, in order to provide further guidance to doctors who are considering the drug for their patients. The study findings, which contradict the basis for the FDA’s warning, present doctors with a dilemma.
Zivin notes, such doctors might ask, “Should dosages be modified for those with risk factors for cardiac complications? Should health care providers alter how they prescribe this drug to new patients, or order ECGs for patients at risk before writing a new prescription? Or should patients be switched to other antidepressants with similar profiles, but no warning? These are all things clinicians need to consider.”
She adds, “Currently, clinicians whose patients benefit from high dosages of citalopram must choose between following the FDA’s warning or risking worsening depression if patients receive too low a dosage.”
Zivin’s research group is exploring options for further studies to examine how the warning has affected patients’ use of the drug.